Can Hair Loss be Caused by Thyroid Problems or Fluctuations in Hormones?August 14th, 2006
Q: One of the things that I have noticed as a person who has needed to take thyroid medication for a long, long time, is that when my thyroid gets a little bit out of balance – when I’m not getting quite enough, I begin to notice is that my hair starts falling out. What about the role of thyroid for hair loss?
A: Both increases and decreases in thyroid levels can cause hair loss and changes in the levels of thyroid hormone can change the consistency of one’s hair. Elevated hormone levels cause scalp hair to be fine and soft, with diffuse thinning being relatively characteristic.
When thyroid hormone levels are low, the hair becomes dry, coarse, and brittle. Hair loss can be either patchy or diffuse (involving the entire scalp).
Low levels of thyroid hormone are associated with the loss of the outer 1/3 of the eyebrows and a decrease in body hair. When changes in thyroid hormone levels are abrupt, there can be dramatic shedding (telogen effluvium).
The most important thing to do if you have thyroid disease is to try to keep the levels within a normal range and keep them as steady as possible. If you are taking thyroid medications, try to use them on a regular basis, because alterations of ones in hair can be caused by large fluctuations in the levels, as much as by the absolute values.Related Posts:
- What is Lichen planopilaris?
- How Do You Treat Hair Loss from Pseudopelade or Scarring Hair Loss on the Scalp?
- What Causes Patch of Hair Loss in Women?
- Can a Hair Transplant Repair the Bald Areas Caused by Alopecia Areata?
Topic: Medical Conditions
Tags: Body Hair, Brittle Hair, Causes of Hair Loss, Coarse Hair, Diffuse Hair Loss, Dry Hair, Eyebrow Hair Loss, Hair Character, Hormone Levels, Shedding, Telogen Effluvium, Thyroid Posted by Robert M. Bernstein M.D. on August 14th, 2006 at 11:16 am